A meth overdose occurs when the body is presented with an overwhelming amount of the drug, usually because of illegal drug abuse or because of suicide attempts. A lethal dose of meth varies depending on characteristics of the drug and the user because each person has a different sensitivity to a specific amount of meth. A meth overdose can occur at relatively low levels of the drug (50 milligrams of pure Meth for a non-tolerant user). There is no way of predicting a “safe” level of meth use because each person’s metabolic rates are different and the strength of the drug varies batch to batch. A toxic level in one person may not be a toxic dose in another. The definition of a lethal dose of meth may also be complicated by other drugs the user may have taken or by diseases that the person may have developed either as a complication of chronic use or from other causes. Meth is highly addictive and users often continue to take the drug to avoid an inevitable crash that comes when the drugs' positive effects begin to wear off.
What is meth? Methamphetamine (meth) is a stimulant chemically related to amphetamine but with stronger effects on the central nervous system. Street names for this drug include "Speed," "Meth," "Crystal," and "Crank." Crystallized Meth known as "Ice," "Crystal," or "Glass," is usually smoked and is a more powerful form of the drug. A meth-induced "high" artificially boosts self-confidence, many users are overcome by a so-called "superman syndrome." In this state, meth users ignore their physical limitations and try to do things which they are normally incapable of performing.
Unlike other drug overdoses, a meth overdose gives no immediate signs to users. Users can take a lethal dose and not instantly realize that they have just done so. A meth overdose is characterized by a rapid onset of physiological deterioration which eventually leads to a heart attack or stroke. Because of the rapid onset, death proceeds suddenly and unexpectedly.
The actual effects of a meth overdose will vary depending on a number of factors, including how much of the drug was taken and whether it is taken with any other medicines, alcohol, illegal drugs, or a combination of these.
The severity of meth overdose signs and symptoms indicate how acute the overdose is, with severe progression of symptoms leading to death. Less acute signs and symptoms of an overdose of meth include sweating profusely, rapid breathing, increased heart rate, and dilated pupils. These signs of overdose are all associated with stimulation of the sympathetic nervous system.
Meth acts specifically on the sympathetic nervous system causing increased release of the neurotransmitter norepinephrine and allowing norepinephrine to remain active by decreasing its uptake. This increase in norepinephrine accelerates the heart rate, constricts blood vessels, and raises blood pressure.
As the heart beats faster, more energy is needed for the body to accommodate the extra workload the heart is enduring. As the body uses its energy for bodily functions, some energy is also released as heat which the body fights by sweating. This explaining why profuse sweating happens in a meth overdose. At a certain point, the fluids needed to produce the sweat deplete, causing dehydration. Because the body doesn’t have an effective way to release the heat, the heat accumulates and produces a dangerous rise in body temperature.
To treat the rise in temperature, ice blankets can cool the body externally while special drugs control internal cooling. Drinking liquids prevents excessive dehydration and restores body fluids. All of the physiological effects associated with the sympathetic nervous system including increased heart rate, increased blood pressure, and vascular constriction can affect many organ systems. This may cause heart problems, stroke, and acute kidney failure.
Meth Overdose Signs and Symptoms that Indicate Regression of Physiological Functions
High temperature, rapid onset of kidney failure and cardiovascular collapse together are definite danger signs of physiological regression due to meth overdose. High temperature is associated with the sympathetic nervous system and overworked muscles. As described above, the body reaches a point of dehydration. As a result, the body does not have an effective way to release the heat. The heat then accumulates, raising body temperature. Long-term muscle twitching and contraction coupled with hyperthermia lead to muscle breakdown. The byproducts from this breakdown, proteins, then overload the kidney. The kidney is not able to handle this overload.
Kidney failure may be related to high blood pressure and vascular constriction during meth overdose. These cause a decrease in oxygenated blood to the kidney. Again, the sympathetic nervous system is involved here. As mentioned before, the sympathetic nervous system constricts the blood vessels. Constriction of the blood vessels results in less flow of oxygenated blood to tissue and cells. A decrease in oxygenated blood then leads to tissue and cell death, in this case, specifically the kidney. Cardiovascular collapse is also caused by constriction of blood vessels. A decrease in blood flow also leads to tissue and cell death of the heart. And with the diminished efficiency of the heart, the heart's output slowly deteriorates, eventually collapsing.
Fatal meth overdoses have several detrimental prognoses in common. They usually result in direct toxic effects, followed by multiple organ failure. Death from a meth overdose is associated with the rapid onset of kidney failure and with the circulatory system collapsing. A large percentage of patients who die usually have symptoms of coma, shock, inability to pass and secrete urine, and muscle twitching.